Jump to content

Can A/D hinder recovery from Benzos? Anybody fully healed while still on A/D?


Recommended Posts

Is there anyone out there who has healed from benzo withdrawal while still on an A/D?  There is an article posted on Benzos in the News about A/Ds affecting the GABA, the same neurotransmitters that affect w/d from Benzos.  It seemed to me that it was saying that A/Ds could hold your recovery back as you are still taking a drug that would be helping anxiety instead of letting your brain do it.

    Does anyone else have that experience?  I am on Prozac and am slowly tapering, but just wondered if anyone has healed while still taking an A/D.  It would sure relieve my mind to know that healing is possible, otherwise, I am fighting a losing battle here

    And Ashton OKs A/D in her manual so i am really lost on all this.

HELP!

Love Hoping

Link to comment
Share on other sites

Hi Ruth...I am wondering the same thing only in reverse.  I am wondering if my Benzo tapering is affecting my Lexapro C/T as I only waited a few months to tackle valium.  I have always read to wait until you are healed from one drug before moving on to the next, but of course I found that out after I was mid stream.  Many people disagree with Ashton when it comes to adding A/d's to the mix...they are a bear to come off and why do that to your brain?  Maybe someone who has done this successfully can give us advice.  Is it the benzo, SSRI or both...that is the question!

 

Donna

Link to comment
Share on other sites

Hi Hoping. I think an a/d impacts a particular group of neurotransmitters, depending on which a/d,  which all interact with the brain and body, including hormones and metabolism, you name it.  If not a direct impact on GABA, I think since we're talking about mood, one would think there would at least be some indirect impact.  Yes, it seems that Prof Ashton was not against some use of an a/d in certain cases where withdrawal was very tough and in which depression was a primary symptom. I have not read that part of the manual lately so don't quote me.  I think that benzo recovery can take a good year to year and a half.  In my view, I would not taper off the a/d until you are fairly certain that you are "mostly healed" from the klonopin recovery.  There are many members who have written success stories and feel "healed" even though they still take an a/d.  Remember, some conditions pre date the introduction of a benzo.  There are folks who had depression and may have taken an a/d before they ever took valium or xanax or whatever benzo. So if they are back to where they were before that, yet still coping with depression, is it not correct to say they have healed from the benzo journey?  I have struggled with the semantics of what true "healing" means.  As you know, I recently decided to write a "success story" after 18 months.  I delayed and delayed because I still had/have anxiety although no more today than I did before I took that first valium nearly three years ago.  I have worked to develop coping skills and in many ways feel stronger today than before. I think the nature of life is that we have ups and downs, some blues from time to time, maybe some of us have  more anxiety than the next fellow. Being off a benzo does not change some of that.  Anyway, just a few thoughts on healing, this morning.  I hope you will start to feel better soon.
Link to comment
Share on other sites

Thank you both for your replies - I am not really worried about the depression so much as I am about impeding my progress in healing from the benzos.....I too know that depression can come and go in people but I have just got to get through this healing and get my life back.....I don't know whether to continue tapering or just stay where I am - thanks again....

Hoping

Link to comment
Share on other sites

HI Verti - Thanks ....I am on approx 15 mg of Prozac - I was on 20 mg for 17 years.  I started to taper in March and have gotten down to 15 - that may be too fast - I only have a drugstore measuring spoon that shows tsp/tbsp and so I use that - not very scientific, but the milliliter beaker I have starts at 10 ml - and I need it to be lower than that.

      I don't know what to do....go back up to 20 and start over and be more exact about it.  I do seem to be getting worse but I do have windows so didn't think I was worse because of the taper, but just that my w/d recovery has changed a bit.  This is so darn difficult - my doctor told me to just stop taking it - I know that is not right......

      I want to taper just a milliliter at a time, but haven't figured out yet how to do that with the beaker that I have.  Dont' want to mix it with water because I don't know how well the liquid prozac will mix in with the water.

    Thanks Verti

Hoping

Link to comment
Share on other sites

Hi Ruth.  At 8 months off, I would probably hold where you are with the prozac and give yourself another 3-6 months of healing before tapering off your a/d.  I'm not a doctor, as you know, so if there is some medical reason your doctor wants you to continue to  taper off now, follow the advice of your physician. Are you sleeping ok?  I agree that stopping prozac c/t is not good advice.  I am surprised a doctor would tell you to do that.  Well, at this point I'm not surprised at some of the things I hear ;).  It's generally better to stay on a/d during benzo recovery if already on one but for some, 8 months off the benzo is long enough time to heal and be able to do it.  Others can take 12-18 months to complete the majority of healing off the benzo.  It's up to you and how you feel Hoping.

 

Best wishes,

 

V

Link to comment
Share on other sites

I was on Suboxone, amitriptyline (a/d that affects so many different things, not selective like Prozac), and Klonopin, and after 17 months of varying w/d states, I'm feel absolutely positive that I will never completely be healed from any of them until I'm off all of them... it's been a long tough road to do so... but for me the last one is the benzo... and honestly I can't say how happy I am that I ditched the a/d a while ago, even though I suffer from depression.

 

You are in a different position, healing from benzo's and still having the a/d... I really know nothing about tapering a/d's and the more severe SSRI w/d, I'm glad for me I reached enough is enough and just jumped off the amitriptyline, as crippling as it was to do so. I would absolutely not suggest this to anyone suffering from depression however... or someone healing from benzos, it could only make the healing process worse.

 

I wish you the best of luck Ruth getting off the Prozac and fully healing from benzos.

Link to comment
Share on other sites

Hey Hoping,

 

I tapered my a/d, Effexor, and jumped from a very low dose.  I experienced withdrawal for about a month.  Immediately, I began my attempts to get off the benzos.

 

While I do believe additional psychotropic meds probably complicate benzo recovery to some degree, I would be cautious about attempting to alter anything in your current medication regimen in the midst of benzo wd.

 

When I was 8 months benzo free (as well as all other meds), I still was in really bad shape.  There really is no way to tell if the Prozac is hindering your recovery although I know there are many people that recover from benzos while still taking other meds.  

 

Prozac is an SSRI so it mainly affects serotonin; however, there is a cascading effect...mess with one neurotransmitter and others can get out of whack along with hormones, etc.  

 

The good news is that you are now at a low dose of Prozac and the half-life of Prozac is very long.  I stopped taking Prozac cold turkey and had no withdrawal issues whatsoever.  If you were to notice any effects from lowering the Prozac, it would probably be within 2-3 weeks.

 

If I were you, I would hold where you are on the Prozac (15 mg?) and wait until at least you are one year out and/or feeling pretty well before trying to taper the Prozac.  

 

 

 

 

Link to comment
Share on other sites

Thank you Leslie - that is what I am doing - too anxious to get ALL of this over with - I am holding at 15 mg.

Hoping

Link to comment
Share on other sites

Same story but reverse.

 

Lots of anxiety, little depression, so Psych put me on xanax and Zoloft, for 11 years. After increasing xanax to 6mg, becoming a drunk, and zombie I spent 30 hellish days detoxing from xanax/alcohol.

 

5 months, (sober), I'm still on Zoloft, but want to quit. I've reversed my dose from morning to night with positive results, and decreased my dose from 150 to 100 with positive results.

 

I'd like to be off Zoloft by summers end. Any similar experiences out there or support.

 

Link to comment
Share on other sites

×
×
  • Create New...